Vermont officials investigating suspected case of vaping-related illness

2 mins read

NEWPORT — As part of the Centers for Disease Control and Prevention’s investigation into cases of severe respiratory illness associated with e-cigarettes and vaping, the Vermont Department of Health has asked the state’s health care providers to watch for and report any suspected cases.

According to the CDC, 215 possible cases of severe pulmonary disease associated with e-cigarette products have been reported in 25 states as of August 27.

Two deaths, one each in Illinois and Oregon, have been reported.

Vermont health officials are investigating one suspected case.

In a Health Advisory issued on August 29, 2019, Health Commissioner Mark Levine, MD requested that providers report cases of significant respiratory illness among individuals with a history of vaping or smoking any substance in the 90 days prior to symptoms.

The information collected will be shared with the CDC.

Although health officials have not yet determined a single substance or e-cigarette product associated with illness, a health advisory from the CDC said all the people affected reported e-cigarette use, with many reporting they vaped cannabinoid products such as THC or CBD.

Patients have experienced respiratory symptoms such as cough, shortness of breath, or chest pain, nausea, vomiting or diarrhea, or other symptoms like fatigue, fever or weight loss.

Symptoms typically develop over a period of days or weeks.

“This outbreak is disturbing, particularly because of how serious the symptoms are and how little we know about their cause,” said Dr. Levine. “We want to make sure we identify any Vermonters affected by this illness to better understand the situation.”

Public health concerns are already focused on the risks of exposure to potentially toxic chemicals from vaping products – including nicotine, arsenic, lead and formaldehyde.

“We also know that e-cigarette products can be used to deliver substances for which they weren’t designed, like marijuana or other products that may come from unknown sources, which can make them more harmful,” said Dr. Levine